Can Gabapentin cause diarrhoea?
Can Gabapentin cause diarrhoea?
Yes, Gabapentin can cause diarrhoea in some individuals. Gastrointestinal side effects are the most commonly experienced side effects of Gabapentin.
A number of individuals have reported nausea, vomiting, diarrhoea, flatulence, or constipation on this medication. These side effects are quite common in people who are new to Gabapentin. This could happen because of how Gabapentin affects certain psychological functions (1).
However, the intensity of these side effects gets lower as your body adjusts to the medication and they soon begin to fade away. Gabapentin is not generally an easy medication and it is associated with a number of other side effects.
If your diarrhoea is uncontrollable and it’s significantly affecting your health – as diarrhoea can make a person extremely weak – reach out to your healthcare provider.
Factors that can affect the occurrence of diarrhoea with Gabapentin use
Some factors can affect the occurrence of diarrhoea caused by Gabapentin. The likelihood of diarrhoea after using Gabapentin may vary depending on age and sex.
According to one study, older patients were more likely than younger ones to develop diarrhoea when using Gabapentin. According to a different study, female patients were more likely than male patients to experience diarrhoea after using Gabapentin.
Another significant factor that may affect whether diarrhoea occurs when taking Gabapentin is medical history. Individuals who already have gastrointestinal problems, such as inflammatory bowel disease, may be more likely to experience diarrhoea when using Gabapentin.
The frequency of diarrhoea may also be influenced by the dosage and duration of Gabapentin use. Higher Gabapentin dosages and long-term usage of Gabapentin have been linked to a higher incidence of diarrhoea.
The likelihood of diarrhoea with Gabapentin therapy may also depend on individual responses. Just make sure you closely monitor your side effects and report them to your healthcare provider.
How to get rid of Gabapentin-induced diarrhoea?
There are a few things you can try to get rid of Gabapentin-induced diarrhoea. These include (2):
Antidiarrheal medications can be used along with Gabapentin to get rid of diarrhoeal symptoms. The most commonly used medication is Imodium (Loperamide).
This medication usually works well with Gabapentin, but I still prefer talking to your healthcare provider first. This is because Imodium can cause psychological side effects in some individuals when taken concomitantly with Gabapentin.
So, you need to ask your doctor first if it’s safe for you to take Imodium along with Gabapentin. If not, there are other antidiarrheal meds that your doctor can recommend.
Probiotics are an excellent choice of add-ons when you’re being treated with Gabapentin or any other medication that upsets your stomach or causes diarrhoea. Probiotics contain good bacteria, which are lost along with diarrhoeal motions.
This can cause a deficiency of good bacteria, which are an essential part of your normal gut functions. Taking Probiotics will help replenish the lost bacteria.
Drink lots of fluids
Fluids are essential for you when suffering from diarrhoea. This is because diarrhoeal stools remove water from your body rapidly, and dehydration is one of the most common complications of diarrhoea. In fact, it also causes electrolyte deficiency.
Electrolytes are extremely important for your normal physiological functioning and their deficiency can cause significant weakness. To overcome this deficiency, use electrolyte replenishers along with lots and lots of water.
Keep your diet light
Eating heavy foods or foods that upset your stomach, in general, is the worst thing you can do to yourself when suffering from diarrhoea. Make sure you keep your diet light to not put a heavy digestion load on your stomach.
Sticking with liquids and semi-liquids can help you, like milkshakes, applesauce, and whole grains.
Was this helpful?
PubChem [Internet]. Bethesda (MD): National Library of Medicine (US), National Center for Biotechnology Information; 2004-. PubChem Compound Summary for CID 3446, Gabapentin; [cited 2023 Feb. 15]. Available from: https://pubchem.ncbi.nlm.nih.gov/compound/Gabapentin
Meisenheimer ES MD, MBA, Epstein C DO, Thiel D MD, MPH. Acute Diarrhea in Adults. Am Fam Physician. 2022 Jul;106(1):72-80. PMID: 35839362. Available from: https://pubmed.ncbi.nlm.nih.gov/35839362/